It’s four days today since I stopped clozapine (50mg at night). Some rebound insomnia was expected but it’s proving to be more problematic than I’d hoped. That, coupled with the activating effects of aripiprazole (30mg) has left me quite sleep deprived but thankfully not psychotic. It’s a fine line though… one I don’t want to cross yet another time. I attempted to sleep on doxylamine (25mg) but even that was ineffective, giving me a fragmented drowsiness but no proper sleep.
A case of rebound insomnia (on ceasing 75mg) has been reported :
“Rebound insomnia has been reported upon discontinuation of benzodiazepines. We describe the first case of a sleep polygraphically documented rebound insomnia with an unusual somatic fatigue syndrome after long-term use of clozapine in a 30-year-old schizophrenic male. The withdrawal symptoms occurred the first day after drug discontinuation and could be stopped by readministering clozapine. In our opinion, the sudden occurrence of the withdrawal symptoms cannot be explained by a dopaminergic hypersensitivity or a cholinergic rebound, but indicates an involvement of GABAergic and perhaps antiglutamatergic properties of clozapine.”
The whole aim was to avoid getting back on any sedating/weight gaining antipsychotics (which is the next step if I can’t sleep) so I’ll persist with doxylamine for a few nights and maybe see if melatonin can help ‘reset’ things.
Update: Doxylamine (50mg) on the fourth night was slightly more effective but I still only had a broken sleep. Doxylamine (50mg) and melatonin (10mg) on the fifth night resulted in a more solid sleep.
More severe withdrawal symptoms have also been reported “withdrawal symptoms for clozapine can be severe with rapid onset of agitation, abnormal movements, and psychotic symptoms”  The authors in this article concluded: “The severe agitation and psychotic symptoms after clozapine withdrawal in these three patients were due to delirium, perhaps the result of central cholinergic rebound. The withdrawal symptoms and delirium resolved rapidly with resumption of low doses of clozapine. Severe withdrawal symptoms can probably be avoided by slowly tapering clozapine and/or simultaneously substituting another psychotropic with high anticholinergic activity”.
Irregular circadian rhythm and some of its most characteristic symptoms are frequently observed in patients with schizophrenia. However, changes in the expression of clock genes or neuropeptides that are related to the regulation of circadian rhythm may influence the susceptibility to recurrence after antipsychotic treatment in schizophrenia, but this possibility has not been investigated. Blood samples were collected from 15 healthy male controls and 13 male schizophrenia patients at 4h intervals for 24h before and after treatment with clozapine for 8 weeks. The outcome measures included the relative expression of clock gene mRNA PERIOD1 (PER1), PERIOD2 (PER2), PERIOD3 (PER3) and the levels of plasma cortisol, orexin, and insulin. Compared with healthy controls, schizophrenia patients presented disruptions in diurnal rhythms of the expression of PER1, PER3, and NPAS2 and the release of orexin, accompanied by a delayed phase in the expression of PER2, decreases in PER3 and NPAS2 expression, and an increase in cortisol levels at baseline. Several of these disruptions (i.e., in PER1 and PER3 expression) persisted after 8 weeks of clozapine treatment, similar to the decreases in the 24-h expression of PER3 and NPAS2. Clozapine treatment for 8 weeks significantly decreased the 24-h levels of PER2 and increased the 24-h levels of insulin. These persistent neurobiological changes that occur after 8 weeks of clozapine treatment may contribute to the vulnerability to recurrence and efficacy of long-term maintenance treatment in schizophrenia.
“Schizophrenia disease models are necessary to elucidate underlying changes and to establish new therapeutic strategies towards a stage where drug efficacy in schizophrenia (against all classes of symptoms) can be predicted. Here we summarise the evidence for a GABA dysfunction in schizophrenia and review the functional neuroanatomy of five pathways implicated in schizophrenia, namely the mesocortical, mesolimbic, ventral striopallidal, dorsal striopallidal and perforant pathways including the role of local GABA transmission and we describe the effect of clozapine on local neurotransmitter release. This review also evaluates psychotropic drug-induced, neurodevelopmental and environmental disease models including their compatibility with brain microdialysis. The validity of disease models including face, construct, etiological and predictive validity and how these models constitute theories about this illness is also addressed. A disease model based on the effect of the abrupt withdrawal of clozapine on GABA release is also described. The review concludes that while no single animal model is entirely successful in reproducing schizophreniform symptomatology, a disease model based on an ability to prevent and/or reverse the abrupt clozapine discontinuation-induced changes in GABA release in brain regions implicated in schizophrenia may be useful for hypothesis testing and for in vivo screening of novel ligands not limited to a single pharmacological class.”
Hopefully my experiences will be transient and resolve on their own but management of clozapine discontinuation is an area that needs careful consideration. If anyone has any experiences with clozapine discontinuation and how they managed any rebound phenomena, please feel free to share.